Florida, 2015

Hail and Damaging Winds in Florida, July 31, 2015

July 31, 2015 · NWS MFL · 6 events in 3 counties and zones

A weak upper level trough of low pressure over the Florida peninsula caused numerous afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level trough of low pressure over the Florida peninsula caused numerous afternoon showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 31, 12:47 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 31, 12:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
147 PM EDT FRI JUL 31 2015

.AVIATION...
SCATTERED CONVECTION EXPECTED FOR EASTERN ZONES BY 19Z...MOST
LIKELY AT KPBI WERE TEMPO GROUP IN PLACE. ACTIVITY WILL WANE AFTER
SUNSET. COULD SEE SHOWERS DEVELOPING AT PBI BEFORE NOON SAT...BUT
MOST AREAS WILL STAY DRY UNTIL JUST BEYOND TAF PERIOD. ATLANTIC
BREEZE SHOULD REACH ALL EASTERN TERMINALS BY 19Z...CALMING TONIGHT
THEN INCREASING TO 10-15 KTS BY MID-MRNG SAT. KAPF HAS EARLY
EVENING GULF BREEZE...WITH SE FLOW DOMINATING SATURDAY MRNG. BRIEF
RESTRICTIONS AND VERY GUSTY/ERRATIC WINDS PSBL IN/NEAR TSRA.

&&

.PREV DISCUSSION... /ISSUED 938 AM EDT FRI JUL 31 2015/

UPDATE...
12Z RAOB ANALYSIS REVEALS VERY SIMILAR ENVIRONMENT TO YESTERDAY.
GUSTY WINDS WILL BE MAIN THREAT ASIDE FROM THE USUAL LIGHTNING
TODAY. WEAK INVERSION SHOULD PRECLUDE STORM FORMATION UNTIL EARLY
AFTERNOON. NO SIGNIFICANT CHANGES TO FORECAST AT THIS TIME.

PREV DISCUSSION... /ISSUED 416 AM EDT FRI JUL 31 2015/

SHORT TERM (TODAY-SUNDAY)...

PWATS EXPECTED TO RISE TODAY AS THE ENTIRE PATTERN DROOPS SOUTH.
AS RIDGE RETROGRADES JUST WEST OF THE TX PANHANDLE, AN OPENING
WILL EXIST FOR THE MID ATLANTIC TROUGH TO DEEPEN FURTHER INTO THE
SOUTHEAST CONUS. CURRENT ANALYZED RIBBON OF NEAR 2" PWATS ACROSS
CENTRAL FL WILL THUS SINK SOUTH IN CONJUNCTION WITH A WEAK
MIDLEVEL SHORTWAVE THIS AFTERNOON. SHOWERS AND STORMS WILL BE MOST
LIKELY ACROSS THE LAKE REGION AND PALM BEACH COUNTY. QUESTION WILL
BE HOW FAR SOUTH WILL THE MOST NUMEROUS ACTIVITY REACH. MID AND
HIGH CLOUDS MAY PERSIST THIS MORNING, POSSIBLY LIMITING
CONVECTIVE POTENTIAL. IN ADDITION, SEA BREEZE IS EXPECTED TO
RETURN TODAY ALONG THE EXTREME SOUTHEAST, WHICH MAY FOCUS MORE
STORMS JUST INLAND AWAY FROM THE COAST. H5 TEMPS AND H7-H5 LAPSE
RATE SHOULD BE SIMILAR TO YESTERDAY. WITH MORE FORCING PROVIDED BY
THE SHRTWV AND DEEPER MOISTURE TODAY, THERE COULD BE A FEW
STRONGER STORMS WITH GUSTY WINDS MAINLY ALONG THE NORTHERN HALF.
AWAY FROM THE MIDLEVEL WAVE, WEAK MBE VELOCITIES AND SLOW STORM
MOTION COULD LEAD TO BACKBUILDING AND/OR SLOW MOVING STORMS WITH
VERY HEAVY RAINFALL.

AS SURFACE LOW PRESSURE THROUGH GULF MOVES SLIGHTLY NORTH INTO
THIS WEEKEND, THE SURFACE RIDGE AXIS WILL ALSO MOVE NORTH, WITH
SURFACE FLOW BACKING TO THE SOUTHEAST ON SATURDAY AND SUNDAY.
THIS WILL FOCUS MORE ACTIVITY INTO THE INTERIOR, WITH MORE MORNING
AND EARLY AFTERNOON SHOWERS AND STORMS ALONG THE EAST COAST WITH
ONSHORE FLOW. CLOUDS MAY INHIBIT MORE WIDESPREAD CONVECTION
THANKS TO A WEAK UPPER LOW OVER THE BAHAMAS. IN ADDITION, H5 TEMPS
ARE EXPECTED TO WARM AND H7-H5 LAPSE RATES MAY AGAIN FALL BELOW
6C/KM. PWATS WILL DROP A BIT TOO AS GUIDANCE IS INDICATING
RELATIVELY DRIER AIR ARRIVING AS HIGH PRESSURE EXTENDS ACROSS
SOUTH FLORIDA INTO THE GULF, ESPECIALLY ON SUNDAY. WITH A
STRONGER ONSHORE COMPONENT BY SATURDAY, A MODERATE RISK OF RIP
CURRENTS MAY DEVELOP ALONG THE EAST COAST, WHICH IS IMPORTANT TO
NOTE SINCE WE'VE HAD SEVERAL DAYS OF ONLY SLIGHT RISK ALONG THE
EAST COAST.

LONG TERM (MONDAY-THURSDAY)...

A PERSISTENT SOUTHEAST TO EVENTUALLY EASTERLY FLOW REGIME WILL
RETURN INTO NEXT WEEK. THE EASTERN CONUS TROUGH WILL AGAIN DEPART
TO THE NORTH AND THE UPPER RIDGE OVER THE FOUR CORNERS AND THE
WESTERN ATLANTIC WILL JOIN FORCES. UNDER THE RIDGE, WINDS WILL BE
LIGHT AND THE HIGHEST POPS WILL BE FOCUSED ACROSS THE INTERIOR
AND WEST COAST, WITH LESS ACTIVITY IN THE FORM OF MAINLY SOME
MORNING OR EARLY AFTERNOON SHOWERS/STORMS ALONG THE EAST COAST,
ESPECIALLY FROM TUESDAY ONWARDS.

MARINE...

SHOWERS AND STORMS COULD BE NUMEROUS IN THE WATERS OFFSHORE PALM
BEACH COUNTY TODAY, AS ACTIVITY MOVES OFF THE COAST THIS
AFTERNOON. SURFACE TROUGH ACROSS THE NORTHEASTERN GULF AND
NORTHERN FLORIDA, AND SURFACE RIDGE AXIS ALONG EXTREME SOUTH
FLORIDA, WILL BOTH DRIFT NORTH THROUGH THE WEEKEND AND EARLY NEXT
WEEK. THIS WILL ALLOW SURFACE WINDS TO BACK FROM THE SOUTHWEST TO
THE SOUTHEAST INTO SUNDAY. AN EASTERLY FLOW REGIME RETURNS BY NEXT
WEEK. ONCE THIS OCCURS, EXPECT LATE NIGHT AND MORNING ACTIVITY
ACROSS THE ATLANTIC WATERS, AND AFTERNOON STORMS OVER THE GULF
WATERS. WAVES ARE EXPECTED TO REMAIN BELOW 4 FEET THROUGH THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  90  77  89 /  30  50  20  50
FORT LAUDERDALE  80  89  79  90 /  30  40  20  40
MIAMI            80  90  79  90 /  20  40  20  40
NAPLES           79  91  77  90 /  20  40  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...23/SK
LONG TERM....21/KM
AVIATION...23/SK
Hazardous weather outlook, Jul 31, 9:23 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1023 AM EDT FRI JUL 31 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010230-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1023 AM EDT FRI JUL 31 2015

...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON...
...MODERATE RISK FOR RIP CURRENTS GULF BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A MODERATE RISK FOR RIP CURRENTS AT COLLIER
COUNTY BEACHES. THERE IS A SLIGHT RISK OF RIP CURRENTS ON ATLANTIC
BEACHES.

THUNDERSTORMS: THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...ESPECIALLY AROUND LAKE OKEECHOBEE AND PALM BEACH
COUNTY. THE PRIMARY THREAT WITH THESE THUNDERSTORMS IS FREQUENT
CLOUD TO GROUND LIGHTNING...ALTHOUGH A FEW STRONG THUNDERSTORMS
MAY ALSO CONTAIN GUSTY WINDS.

WIND: GUSTS TO 50 MPH ARE POSSIBLE OVER NORTHERN PORTIONS OF THE
AREA IN ASSOCIATED WITH THE STRONGEST THUNDERSTORMS.

FLOODING: LOCALIZED URBAN FLOODING CANT BE RULED OUT WHERE
TORRENTIAL DOWNPOURS OCCUR.

TEMPERATURES: HEAT INDICES WILL EXCEED 100 DEGREES MOST AREAS
TODAY. OVER THE EVERGLADES...HEAT INDICES AROUND 105 DEGREES ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EARLY
EVENING...ESPECIALLY OVER THE INTERIOR. THE PRIMARY IMPACT FROM
THESE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

KONARIK

In the hours before

Special weather statement, Jul 31, 1:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
219 PM EDT FRI JUL 31 2015

FLZ072>074-173-311900-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-METRO BROWARD COUNTY FL-
219 PM EDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR SOUTH CENTRAL BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL
300 PM EDT...

* AT 218 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER CORAL TERRACE...OR NEAR SOUTH MIAMI...MOVING NORTHEAST AT 10
  MPH.

* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
  IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
  SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
  PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MIAMI...HIALEAH...PEMBROKE PINES...MIRAMAR...MIAMI BEACH...CORAL
  GABLES...KEY BISCAYNE...SOUTH MIAMI...SURFSIDE...MIAMI GARDENS...
  KENDALL...NORTH MIAMI...DORAL...NORTH MIAMI BEACH...AVENTURA...
  MIAMI LAKES...COOPER CITY...HIALEAH GARDENS...SUNNY ISLES BEACH AND
  PINECREST.

LAT...LON 2577 8013 2581 8014 2582 8018 2581 8019
      2578 8018 2576 8013 2577 8019 2574 8016
      2574 8015 2573 8016 2574 8021 2571 8017
      2572 8015 2567 8016 2574 8022 2564 8027
      2572 8047 2605 8034 2595 8012
TIME...MOT...LOC 1818Z 210DEG 8KT 2575 8032

10
Special weather statement, Jul 31, 1:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT FRI JUL 31 2015

FLZ071>074-172-173-311915-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
230 PM EDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN
BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 315 PM EDT...

* AT 230 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER ROYAL PALM RANCHES...OR NEAR PEMBROKE PINES...MOVING NORTH AT
  10 MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...POMPANO
  BEACH...DAVIE...PLANTATION...SUNRISE...TAMARAC...
  LAUDERDALE-BY-THE-SEA...MIAMI GARDENS...HALLANDALE...LAUDERHILL...
  WESTON...NORTH MIAMI...NORTH MIAMI BEACH...OAKLAND PARK...NORTH
  LAUDERDALE...AVENTURA AND LAUDERDALE LAKES.

LAT...LON 2611 8010 2610 8010 2611 8012 2610 8011
      2608 8011 2592 8012 2593 8013 2592 8013
      2595 8040 2624 8037 2620 8009
TIME...MOT...LOC 1830Z 194DEG 8KT 2600 8029

10

The radar

The Miami radar (KAMX), 48 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Lightning, Broward

When
July 31, 1:30 PM EST
Where
Broward County, 2.2 mi WNW of Hollywood N Perry Ar
Property damage
$500
Reported by
Broadcast Media
Coordinates
26.015, -80.261

A tree fell between two homes in Pembroke Pines. Analysis of data suggests lightning as the likely cause of the downed tree. No damage was observed at either home.

Funnel Cloud, Broward

When
July 31, 1:45 PM EST
Where
Broward County, 2 mi ESE of Davie
Reported by
Trained Spotter
Coordinates
26.059, -80.200

Two funnel clouds were observed 2 miles east-southeast of downtown Davie. Duration was unknown.

Hail, Broward

When
July 31, 2:08 PM EST
Where
Broward County, 1.38 mi SE of (Fxe)ft Laudrdl Exec
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.188, -80.152

A spotter reported penny-sized hail on Commercial Boulevard near I95.

Lightning, Miami-Dade

When
July 31, 2:30 PM EST
Where
Miami-Dade County, 0.51 mi N of Kendall
Property damage
$1,000
Reported by
NWS Employee
Coordinates
25.688, -80.320

Lightning struck the roof of the Greenway Mall at approximately 3:30 PM EDT, resulting in a fire at TJMAXX. There were no injuries reported.

Thunderstorm Wind, Broward

When
July 31, 2:38 PM EST
Where
Broward County, 4.84 mi N of Miramar
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
26.070, -80.400

Weatherbug mesonet site WSTNN at Cypress Bay High School in Weston reported a wind gust of 59 mph.

Thunderstorm Wind, Palm Beach

When
July 31, 4:14 PM EST
Where
Palm Beach County, 1.79 mi NNE of Jupiter
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
26.952, -80.085

Power lines were down at US1 and Beach Road. The report was relayed via Broadcast Media.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596825, 595067, 595068, 595099, 595070, 595071.